Dangerous Facts About Codeine Overdose
why wait? Get answers now.

You're here because you need help. You don't have to be ready to commit to coming here to give us a call.

You deserve support and someone to talk to.

Call now
(888) 492-1633

Codeine Dangers of Overdose

Open up a medicine cabinet in almost any bathroom in America, and you’ll find dusty pill bottles filled with codeine.

Almost everyone that’s been through a dental procedure, a minor surgery, or a painful injury has been given this drug to numb pain. When we feel better, we push the pills to the back of the cabinet, and we store them in case we need them later.

But when you feel like you need codeine later, it’s easy to overdose without medical supervision.

Codeine is an opioid medication that can suppress the central nervous system. Take too much, and you can slide into a coma-like state that you’ll never recover from.

If you think you’re starting to overdose, or you see someone else who is clearly overdosing, don’t wait. Call 911 immediately. Paramedics carry medications that can stop an overdose before it ends life.

If you’re not sure what to look for or why this should be a concern for you, read on. We’ll tell you what you need to know to stay safe.

opioid epidemic

Overdose Symptoms

Codeine boosts the production and uptake of the brain’s pleasure chemicals. People with addictions crave that change, but their brain cells work against them.

With each dose, the brain ratchets down dopamine sensitivity. Small doses won’t do the trick, and people must take more to feel the same rush of pleasure.

Opioid overdoses come with a predictable set of symptoms, according to Mayo Clinic. Watch for:

  • Blue-tinged skin and lips.
  • Tiny, constricted pupils.
  • Sedation or unconsciousness.
  • Slow breathing rates and heart rates.

The medication naloxone reverses these symptoms. It keeps brain cells from responding to codeine, a bit like putting a cap on a pen. It’s delivered as a shot or a nasal spray. Typically, people awaken just minutes after the medication is given.

In some communities, families can keep naloxone at home. If they see someone overdosing, they can give the drug and help immediately.

But naloxone wears off, and when it does, another overdose can happen right away. For that reason, people should always call 911 to report an overdose even if they’ve given the person naloxone.

man looking out window

How Much Codeine Is Too Much?

Overdose is an illness of excess. But finding the moment at which a dose tips into the danger zone is difficult. Everyone metabolizes the drug a bit differently, and susceptibility to overdose can be shifted by a long-term drug habit.

Experts suggest that people using codeine to treat an illness shouldn’t take more than 240 mg per day, preferably spaced out in multiple doses. Even that amount holds dangers.

Medscape reports that codeine is transformed into a different substance in the body before it’s picked up by the brain. Some people make that transformation quickly, and they can be overwhelmed by a dose that is completely ineffective in someone else.

If you’re an efficient metabolizer of codeine, you could overdose on your very first attempt at taking the drug even if you use only a tiny bit of the substance.

Conversely, people accustomed to codeine have trained their bodies to ignore the drug. They can take massive amounts of the substance without running the risk of an overdose. But at some point, they will take a dose that is too big or too close to a prior hit. When that happens, they can slip into a medical emergency.

woman with a cough

Codeine Products With Acetaminophen

Codeine is a remarkable medication, and it’s used to treat all kinds of conditions. Sometimes, to enhance its effectiveness, companies mix it with the painkiller acetaminophen. When they do, additional overdose problems appear.

Acetaminophen can harm your:

  • Kidneys. These hardworking organs push toxins out of the body. When you take too much acetaminophen, you stretch them to the limit.
  • Liver. A very high dose of acetaminophen is toxic to this blood-cleaning organ.
  • Blood. Acetaminophen abuse can lead to a low number of blood platelets, and if left untreated, it can cause anemia.
  • Intestines. Acetaminophen toxicity can lead to intestinal bleeding.

Experts say a dose of 7.5 to 10 g in about eight hours can lead to an overdose, which typically looks like liver failure. People develop:

  • Yellow eyes and skin.
  • Swollen abdomens.
  • Vomiting and nausea.
  • Disorientation.

This is a medical emergency. Doctors can use fluids, blood transfusions, and medications to ease the damage and soothe distress. But there’s nothing you can do at home to reverse the problem. If you see these signs and you know someone has taken codeine, call 911 and ask for help.

opioid epidemic

What’s the Scope of Overdose Deaths?

The sad fact is that some people don’t get help for a codeine overdose, and they lose their lives due to the drug’s power.

According to the Centers for Disease Control and Prevention, overdose deaths attributed to drugs like codeine are on the rise. Between 1999 and 2009, the number of people who died from this issue rose 13 percent per year. Between 2009 and 2016, the number rose 3 percent each year.

New research suggests that codeine is growing more dangerous every year.

Drug dealers are adding a new kind of opioid (synthetic fentanyl) to the drugs they sell, and they’re not always telling their buyers about the change. That means some people buy pills they think contain pure codeine, and they’re getting something much stronger instead.

The Centers for Disease Control and Prevention says this problem began in 2013, and it’s worsening each year. If you’re buying drugs from a dealer, your overdose risk is simply astronomical. You may have no idea what you’re really taking or how strong it is.

Other research from Australia suggests that codeine deaths are attributed to drug mixing. There, researchers found that 83.7 percent of deaths were due to multiple drugs taken all at once.

People who abuse codeine mix it with the following substances:

  • Alcohol
  • Benzodiazepines
  • Other opioids
  • Heroin

All of these substances sedate the central nervous system. Mixing them together leads to incredibly slow breathing and imminent death.

join hands

What an Overdose Means for You

At one time, researchers thought codeine overdose was rare. In fact, in a study from the 1950s, researchers reported on an overdose and determined that it happened so infrequently that there was no real treatment they could recommend.

A lot has changed.

Now, we know codeine causes severe symptoms when taken in large doses. And we also know that people who overdose typically take large amounts of codeine, often in concert with other drugs.

These are signs of dependence and addiction.

If you’ve overdosed or your loved one has, it’s time to face the problem head on. Treatment programs can help you break the physical habit while teaching you powerful techniques you can lean on when you’re tempted to use again.

Seek out help now, before the next overdose begins.


Codeine (Oral Route). (March 2019). Mayo Clinic.

Codeine Phosphate Tablets 30 mg. (January 2019). EMC.

Codeine (Rx). Medscape.

Product Monograph: Tylenol with Codeine. (March 2019). Janssen.

Drug Overdose Deaths in the United States, 1999 to 2016. (December 2017). Centers for Disease Control and Prevention.

Opioid Data Analysis and Resources. (December 2018). Centers for Disease Control and Prevention.

Codeine Poisoning: Fatal Case from Accidental Overdose. (May 1951). Annals of Internal Medicine.

Check Insurance

Successfully Sent!

Your information has been sent to admissions who will be contacting you shortly. If you'd like to speak to admissions now, call: (888) 492-1633

Treatment is for: Myself Loved one
X
Logo

Not ready to call?

I don’t know if I need treatment.

You’re here because you know the problem is out of control. You’ve spent months if not years trying to convince yourself (and those around you) that your drug or alcohol use isn’t “that bad.”

Don’t let denial drag out the suffering. Addiction is serious. You can (and should) get help before it completely takes over your life.

I don’t know what treatment would be best.

Have you tried getting help before? If so, it’s time to follow the science. The most effective process involves detox, rehab and outpatient treatments.

Don’t be overwhelmed! All you have to do now is call to talk about where you’re at. You’ll take it one step at a time from there. Before you know it, you’ll be sober. You can do this!

I can’t convince my loved one to go.

Even if you’re feeling powerless, there’s always hope! Donny, our dedicated ARISE interventionist, can talk to you today about your options. Following his advice, three of every four people come directly to treatment.

I'm not sure if you can help.

Feelings of doubt and helplessness are part of addiction, but you can find hope here. Our treatment is backed by research partnerships with two universities and hundreds of online reviews. From the Washington Post to CNN to Vice News, our expertise is trusted by the top news sources, as well as professional athletes.

The fact is — thousands of people across the country are living sober, productive lives after their time here. You deserve the same chance.

Now is not a good time.

You may worry about missing out on family or work, but the truth is you’re missing out now when your thoughts are preoccupied on your next fix or you’re too sick or high to show up.

Your job is guaranteed by law. And, your spouse, parents and kids all need you sober.

I have more questions.

It’s normal to have tons of questions, especially about your specific situation, insurance or how it all works. Why not get your questions answered now?

Let's talk through this together.
CALL (888) 492-1633